Colorado, 2018Debris Flow in Colorado, July 11, 2018
July 11, 2018 · NWS GJT · 1 event in 1 county or zone
Subtropical moisture rotated around high pressure centered over the Central Plains and into western Colorado. This produced some thunderstorms with heavy rainfall in San Miguel County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Subtropical moisture rotated around high pressure centered over the Central Plains and into western Colorado. This produced some thunderstorms with heavy rainfall in San Miguel County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 11, 11:20 AM MST, 2 hours earlier.
Area forecast discussion, Jul 11, 11:20 AM MST, 2 hours before
Area Forecast Discussion
National Weather Service Grand Junction CO
1220 PM MDT Wed Jul 11 2018
.SHORT TERM...(Today through Thursday)
Issued at 300 AM MDT Wed Jul 11 2018
Lingering overnight shower activity along the Utah-Colorado border
is quickly coming to an end early this morning. Satellite imagery
reveals mostly clear skies over much of the mountains as light
easterly flow downslopes off the Continental Divide. Lingering
convective debris will scatter out across eastern Utah through the
mid-morning hours. Latest CAM guidance indicates around
700-1000j/kg of CAPE over the western slope by the noon-2pm
timeframe, aided by very slowly increasing dewpoint values. This
is a touch more instability than was seen in previous days, and
thunderstorm coverage is expected to be more widespread on
Wednesday. Additionally, a slight increase in PWAT values and
moisture below 600mb will allow for more precipitation to reach
the ground, especially in lower elevation locations. Light
easterly flow aloft will result in another day of storm motion
from east to generally west over the Four Corners.
By Thursday, high pressure will shift eastward and upper-level
flow will be rather nebulous over the Four Corners region. A
frontal boundary will approach from the west, however this feature
will not arrive early enough to influence storm motion during the
early afternoon on Thursday. We are expecting another round of
showers and thunderstorms in the mountains, and eventually moving
into the lower valleys later in the day Thursday. Forecast
guidance has continued to show consistent QPF signals of around
0.5 inches in the San Juan Mountains both on Wednesday and
Thursday. This amount of rainfall over any burn scars could cause
flash flooding and debris slides...and confidence is high
regarding the current Flash Flood Watch product in effect.
Precipitation totals farther north through the central Colorado
Rockies and northern mountains are a bit less certain. Around 0.25
inches of rain are a better bet here. Temperatures will come down
a bit on both Wednesday and Thursday as additional cloud cover and
precipitation move through. In fact, afternoon highs on Thursday
may return to seasonal averages for early July.
.LONG TERM...(Thursday night through Tuesday)
Issued at 300 AM MDT Wed Jul 11 2018
The moisture plume expected to bring significant rain to eastern
UT and western CO Thursday will be influenced by a cold front
passing through Wyoming Thursday night. The front will drag the
northernmost portion of the plume to the east which will bring
drier air into northeast UT and extreme NW CO. The GFS and ECMWF
both show Central and southern CO and UT continuing to receive
rain overnight. On Friday the moisture plume is expected to slide
east and affect areas along the Continental Divide and eastern
foothills as well as the eastern portion of the San Juan
mountains. A difference of less than 100 miles in positioning the
moisture axis could put all the Four Corners either back under the
moisture or in the dry conditions projected to move into all of
eastern UT by Saturday morning.
On Saturday the models show growing high pressure over the western
Great Basin and across California. This orientation should keep
any monsoonal moisture south of the area, but it allows cold
fronts from the NW to drop through eastern and central CO which is
expected to happen Sunday through Monday. Tuesday should see dry
northerly flow over the area as the western high strengthens.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1215 PM MDT Wed Jul 11 2018
Showers and thunderstorms have already developed over higher
terrain late this morning and will continue to increase in
coverage through the afternoon hours. Storms will have a tendency
to be slow moving but eventually drift off higher terrain and
impact valley TAF sites after 21Z with gusty outflow winds to 40
mph and lightning being the main impacts. Brief heavy rain and
small hail may occur with the stronger storms. The mountain TAF
sites have the better chance of seeing reduced visibility in heavy
rain at times. Winds will remain breezy to windy due to storm
outflow through 06Z with storms drifting from east to west before
activity winds down after 06Z. Will see skies becoming scattered
with clearing overnight.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 9 PM MDT this evening for COZ019-022.
Flash Flood Watch from Thursday afternoon through Thursday
evening for COZ019-022.
UT...None.
&&
SHORT TERM...MAC
LONG TERM...CC
AVIATION...MDAHazardous weather outlook, Jul 11, 2:15 AM MST, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
315 AM MDT Wed Jul 11 2018
COZ001>014-017>023-UTZ022>025-027>029-120915-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
315 AM MDT Wed Jul 11 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Showers and thunderstorms will develop in the higher terrain
during the afternoon hours today. Severe weather is not expected,
however the strongest cells will be capable of producing small
hail, some gusty winds, and heavy rainfall.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Afternoon showers and thunderstorms will continue through the
forecast period with a chance for localized heavy rain and gusty
winds each day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 11, 12:23 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
123 PM MDT WED JUL 11 2018
COZ002-013-112015-
Flattops CO-Central Yampa River Basin CO-
123 PM MDT WED JUL 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RIO BLANCO COUNTY
UNTIL 215 PM MDT...
At 123 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles east of Meeker, or 33 miles north of Glenwood Springs, moving
northwest at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Buford.
LAT...LON 3997 10737 3990 10758 4012 10778 4021 10748
TIME...MOT...LOC 1923Z 154DEG 10KT 4001 10752
JVC
Special weather statement, Jul 11, 12:29 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
129 PM MDT WED JUL 11 2018
COZ012-014-112000-
Upper Gunnison River Valley CO-West Elk and Sawatch Mountains CO-
129 PM MDT WED JUL 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GUNNISON COUNTY
UNTIL 200 PM MDT...
At 129 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Pitkin, or 14 miles east of Gunnison, moving south at
10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Parlin and Ohio.
This includes the following highways...
U.S. Highway 50 in Colorado between mile markers 165 and 179.
Colorado 114 between mile markers 1 and 7.
LAT...LON 3868 10679 3870 10657 3844 10648 3843 10681
TIME...MOT...LOC 1929Z 355DEG 10KT 3862 10668
JVC
Special weather statement, Jul 11, 12:49 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
149 PM MDT WED JUL 11 2018
COZ018-019-112030-
Southwest San Juan Mountains CO-Northwestern San Juan Mountains CO-
149 PM MDT WED JUL 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOLORES...
SOUTHEASTERN SAN MIGUEL AND SOUTHWESTERN SAN JUAN COUNTIES UNTIL 230
PM MDT...
At 149 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Rico, or 36 miles north of Durango. This storm was
nearly stationary.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rico and Dunton.
This includes Colorado 145 between mile markers 46 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3790 10810 3784 10788 3764 10790 3772 10823
TIME...MOT...LOC 1949Z 017DEG 2KT 3781 10802
MDA
Special weather statement, Jul 11, 12:51 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
151 PM MDT WED JUL 11 2018
COZ009-112030-
Grand and Battlement Mesas CO-
151 PM MDT WED JUL 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DELTA COUNTY UNTIL
230 PM MDT...
At 151 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Cedaredge, or 40 miles southwest of Glenwood
Springs. This storm was nearly stationary.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Grand Mesa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3913 10793 3914 10761 3895 10758 3894 10790
TIME...MOT...LOC 1951Z 357DEG 2KT 3906 10775
JVC
Debris Flow, San Miguel
- When
- July 11, 1:20 PM MST to 3:59 PM MST
- Where
- San Miguel County, 1.77 mi WNW of (Tex)telluride Arpt to 2.28 mi WNW of (Tex)telluride Arpt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.960, -107.950
A full road closure occurred in both directions along Colorado Highway 145 between mile markers 76 and 77 due to mud and water debris. The road was closed for over an hour before it reopened to one lane of traffic.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 11 to 15, 20188 deaths · 2 events
- Rip Current in Florida, July 11, 20181 death · 1 event
- Damaging Winds and Heavy Rain in Arizona, July 11, 2018$2.0 million · 52 kt wind · 3 events
- Flash Flooding and Damaging Wind in California, July 11 to 14, 2018$666,000 · 16 events
- Tornadoes and Hail in Minnesota, July 11 to 12, 2018$144,000 · EF1 · 14 events
- Flash Flood and Damaging Wind in Minnesota, July 11 to 12, 2018$270,000 · 56 kt wind · 8 events
- Flash Flooding and Damaging Winds in Minnesota, July 11 to 12, 2018$75,000 · 50 kt wind · 15 events
- Flash Flood and Debris Flows in California, July 11, 2018$51,000 · 54 kt wind · 8 events
- Flash Flooding and Damaging Wind in Nevada, July 11 to 14, 2018$39,000 · 50 kt wind · 10 events
- Flash Flooding and Dust Storm in Arizona, July 11 to 14, 2018$32,000 · 13 events
- Lightning Strike in Louisiana, July 11, 2018$50,000 · 1 event
- Hail and Damaging Winds in Arkansas, July 11 to 16, 2018$20,000 · 61 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761087.